Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
171 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Is an allergic reaction to dissolvable stitches possible?

Answered by
Dr.
Dr. Saddiq Ulabidin

General & Family Physician

Practicing since :2011

Answered : 1553 Questions

default
Posted on Mon, 14 Sep 2015 in Medicines and Side Effects
Question: Could I be having an allergic reaction to dissolvable stitches?
I had a laparascopic hysterectomy on Wednesday. My doctor prescribed Tylenol 3 for pain management. I told him I had taken this years ago and after many months I developed an allergy and started itching all over. He said to try it, so fine. On Thursday I took my first dose and by the afternoon and was itching. My doctor then prescribed Ketorolac. I took one Thursday night and one the next morning. By the afternoon, the palms of my hands started itching, I so stopped taking pain meds all together. Saturday morning I awoke wih puffy itchy eyes, swollen red and itchy ears, hives on my scalp in addition to my palms which were now red, hot and extremely itchy.
I took some Benedryl and called my doctor who told me to continue with the Benedryl but to double the dosage. This gave me no relief at all. And, I began to think that my reaction had to be to something else that was still in my system.....the dissolvable stitches. This came to me because when my son was two years old he fell and got a nasty cut over his eye. It was so deep the the doctor had to put in dissolvable stitches below the skin and then another row of stitches to close the wound. About three or four days later the outer stitches started to open up an the internal stitches started spitting out. There is no doubt my son was allergic to them, and I began to think I passed the allergy to him.
So, Sunday morning I called my doctor again. I told her my theory and her response was " I've never heard of that." I explained my son's reaction and she said well that is what the stitches are supposed to do! I really don't think she was listening to me. She advised me to go to the ER where I got the same dismissle because they assume an allergy to stitches would display on the incisions. They shot me up with prednisone and sent me home with prescriptions of Benedryl and prednisone. Granted this gives me some relief but symptoms persist. I see my doctor Tuesday for post-op follow up. How can I get my doctor to listen to me or am I totally off-base?
doctor
Answered by Dr. Saddiq Ulabidin 2 hours later
Brief Answer:
suture allergy

Detailed Answer:
Hi!

Welcome to health care magic!

I am Dr. Saddiq Ul Abidin. I have read your problem in detail and will try to help you in best way possible.

Thanks for sharing the details in such composite manner, but what I could deduce was, that most of your assumptions were based on the fact, what you observed during your son's experience and let me say it, that spitting out and symtoms you described is what these dissolvable sutures are supposed to be, and sometimes loosely applied disolvable sutures does present like that, and it is not necessary for your son to be labeled as being allergic to them based on that. Though, having said that, the allergy to sutures is rare but is a possibility, in few individuals and is mostly seen in case of dissolvable or collagen or acrylic sutures than others.

Mostly in such cases, symtoms are more likely to be local than systemic but distant organ involvements or generalised allergic response is a possibility.

Now coming to the troublesome you had to experience lately. As you mentioned, since the onset of symtoms of allergy whether after Tylenol or due to sutures, you didn't get enough or satisfactory treatment because in allergic response of such extensive and wide spread gravity, you might have been needed to have a steroid shot along with antihistamines intravenously and later to be out on both steroids and antihistamines along with a preferable antibiotic prophylaxis for prompt healing.

Finding the causative agent can be secondary to the management of allergic response is normally advised after stabilising the individual. Though removal of offending agent is pivotal but in your case enough doubt exist for a suture allergy and your symptoms would have improved by combination of steroid and anti histamine. I would still suggest you to continue both until removal of sutures or waiting them to be resolved. If symtoms start to worsen then rush to ER and approach relevant surely wry department to get carefully examined at wound site for any need of removal of sutures and then re suturing it.

Hope this has answered your query, if you have any more questions, feel free to ask. kindly rate me before closing, and leave your feedback if possible.

Regards,
Dr. Saddiq Ul abidin.

Above answer was peer-reviewed by : Dr. Neel Kudchadkar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Drug/Medication ,   ,   ,  
Medical Topics

Recent questions on  Ketorolac

doctor1 MD

I have had chronic tendonitis in my shoulders since I was 15 (I m 26 now). I am used to taking anti-inflammatory medication (ibuprofen) o-t-c for...

doctor1 MD

Hi, Due to a tooth infection I was prescribed Apo-Amoxi Clav 875/125mg twice a day for 7 days and a painkiller every sixhours , Ketorolac...

doctor1 MD

58 year old female of Indian origin, an immigrant in the US for over 30 years, compalining of hyper pigmentaion under both eyes on her face for few...

doctor1 MD

i m 28 years old guy with height of 5 & half feet tall & weighing 65 kg...i have a history of fever since one and half month,,,did investigations...

doctor1 MD

I put Vision in my eyes yesterday and they started stinging and running and my vision has been blurred and foggy ever since. What do I do? I have...

doctor1 MD

When I woke up this morning, my left eye was blood shot, as if a vessel had broken. I have no pain, but I do have a slight tingling sensation ....

doctor1 MD

Hello! I was diagnosed with pericoronitis 1 week ago and prescribed amoxicillin 500 3/day. There is an improvement on my overall status but I have...